Preventing an opioid overdose

Adapted with permission of Ottawa Public Health. For educational and non-commercial purposes only.

Anything can be cut with fentanyl. You can’t see it, smell it or taste it. This means you never know what is in the illicit or street drugs you are taking.

If you are going to use:

Don’t use alone

  • If you overdose when you are alone there will be no one there to help you.
  • When using with someone else, don’t use at the same time. Be sure your friend is willing to call for help, and make a plan for what to do if an overdose happens.  
  • If you do use alone, tell someone before you use. Leave the door unlocked and have someone come check on you.

Don’t mix drugs

  • Don’t mix drugs with other drugs or alcohol.
  • Mixing with other drugs puts you at higher risk of overdose.
  • If you are going to mix, use one drug at a time or use less of each drug.  

Go slow

  • The quality of street drugs is unpredictable. Fentanyl is being cut (mixed) into both opioid and non opioid drugs:
  • Made as a powder and mixed into cocaine, heroin, and crack.
  • Made as pills and being sold as ‘oxycodone’ (eighties, oxys) or other pills including ecstasy/MDMA.
  • You may not be able to taste, smell or see it. Even very small amounts can cause an overdose.
  • Start using in small amounts and do “testers” (or test doses) to check the strength of what you are using.

Carry naloxone

  • Naloxone is a medication that can temporarily reverse an opioid overdose.
  • Naloxone is available free to people who use drugs and their family and friends!
  • Learn more about «Naloxone» and where to get a kit.

Know your tolerance 

  • Tolerance is the body’s ability to ‘handle’ the effects of the drug being used. Tolerance to a drug develops over time.
  • Drug tolerance will decrease when somebody has taken a break from using - whether intentionally or unintentionally (like while in treatment, hospital or jail).
  • Your tolerance will also change depending on: 
    • weight
    • illness
    • stress
    • lower immune system (from hepatitis for example)
    • lack of sleep
    • other drugs/medications being used
    • general health
  • Use less drugs when your tolerance may be lower.
  • Your risk of overdose increases if you are a new user or haven’t used in 3+ days!

Be aware

  • Drugs can be tampered with at any point. People buying or selling drugs may not be aware if it has been cut with anything before they sell it to you.

In this video, a paramedic speaks about overdose prevention and calling 911.